Psychology research sheds light on reasons for obesity-drug failure
New study suggests that a lack of information about orlistat's side effects may be one of the reasons why some people actually gain weight after being prescribed the medication to help them fight obesity.
Some patients who gain weight after being prescribed the anti-obesity drug orlistat attribute their weight-loss failure to unpleasant side effects that caused them to stop taking the medication, according to a paper published in the Journal of Health Psychology.
This finding is important as the side effects in question occur when the individual consumes fatty food, suggesting that the fundamental changes to diet, attitude and lifestyle required for sustainable weight loss have not been adopted. Participants also reported other medical, psychological, social and personal circumstances as barriers to weight loss, which could be overcome through better education, counselling and support to understand and address the reasons for their obesity.
Orlistat (also known as Xenical or Alli) works by reducing the amount of fat absorbed from food by the body. If fat is consumed while taking the medication, unpleasant side effects such as foul-smelling oily stools and incontinence can occur. Crucially, orlistat is not a 'magic' weight-loss drug: it can only play a supporting role as part of a wider and sustained change in an individual's lifestyle.
"Our results have significant implications for GPs and how they should communicate with patients" - Dr Amelia Hollywood
“Our results have significant implications for GPs and how they should communicate with patients about this drug,” said lead author Dr Amelia Hollywood from the School of Psychology at the University of Surrey. “By alerting patients to these consequences and emphasising the need for dietary change, patients may be in a better position to make an informed judgement as to whether they wish to take this medication. Doctors may likewise be able to make a more informed decision as to whether the medication should be prescribed, with potential savings for the NHS through reducing the waste of medications.”
Dr Hollywood and colleague Professor Jane Ogden conducted and analysed interviews with people who had been prescribed orlistat 18 months earlier but now weighed even more than they had before. Little research has been done among such groups up to now, with most work carried out on people who have successfully used orlistat to help them stop being obese.
Rather than avoiding fatty foods, some of this study's participants described the side effects of eating too much fat as being part of the orlistat weight-loss process, while others cited the side effects as a reason to stop taking the medication altogether. Some selectively avoided taking a scheduled tablet in order to eat a high-fat meal without incurring the side effects, then resumed the treatment. The very mechanism by which orlistat works was thus attributed as the cause of the failure to lose weight.
Some participants selectively avoided taking a scheduled tablet in order to eat a high-fat meal without incurring the side effects
Importantly, the study also found that participants talked about other barriers to weight loss that were not within their power to overcome, such as physical and psychological issues, or the need to fit in with the eating patterns of friends and family. Some also thought that orlistat not working for them was just the latest in a long line of unsuccessful methods and weight-loss failures, reinforcing an unhealthy self-image of being both a perpetual dieter and a failed dieter.
Previous academic reviews of people who have lost weight and (kept the weight off) after taking orlistat suggest that this success is related to acknowledging the causes of one's obesity, maintaining an idea of one's motivations for weight loss, and having a clear understanding of why unpleasant side effects occur and how they can be avoided as part of a different, healthier diet and lifestyle.
“Medical staff can improve support for patients taking orlistat," said Dr Hollywood. "At present, the so called 'side effects' are seen as unpleasant and intrusive. If health professionals can highlight that these are actually the consequences of eating high-fat foods while taking the drug, it could help ensure a change in diets."